Print version ISSN 0120-4157
MONTOYA, Giovanny Alberto; VACA, Claudia and PARRA, María Fernanda. Adverse events associated with tramadol and dipirona administration in a level III hospital. Biomédica [online]. 2009, vol.29, n.3, pp. 369-381. ISSN 0120-4157.
Introduction. The efficacy and safety of pharmaceutical drugs such as dipirone and tramadol must be a primary objective in the post-marketing period and as they are used in specific population groups. Objectives. The frequency of adverse effects (including therapeutic failure) with the medications tramadol and dipirona were described and estimated. Material and methods. At the Hospital Universitario de la Samaritana, Bogotá, D.C., Colombia, adverse events associated with dipirone and tramadol were rigorously tracked in patients hospitalized in the internal medicine, as well as the orthopedics and surgery departments. For a period of six months, data were collected by means of the Instituto Nacional de Vigilancia Médica y Alimentos (INVIMA) standard report form. Direct costs of adverse event treatment to the patient were calculated. Results. Adverse reactions were detected 213 times in 171 (8.4%) of the 2,547 patients admitted to the services (incidence rate. Of these instances, 53.4% were rated as possible for dipirone and 46.82% for tramadol. Of the total, 0.6% (16 cases) were classes as serious adverse events. The gastrointestinal system was the most affected, with the incidences of adverse events for dipirone of 27%) and tramadol of 42.9%. The total cost generated by the medical response to the 213 adverse events was estimated to be US$14,346.53. Conclusions. An unacceptable level of preventable adverse events was described that impacted the well-being of patients, as well as the costs associated with remedial treatment. These data recommend that institutional pharmacovigilance programs be required.
Keywords : Dipyrone [adverse effects]; tramadol [adverse effects]; drug costs; pharmaco-epidemiology.